Georgia, 2009

Hail and Damaging Winds in Georgia, May 10, 2009

May 10, 2009 · NWS FFC · 20 events in 12 counties and zones

A cold front continued to drift slowly southward through the state and had finally drifted into central Georgia by May 10th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$863,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front continued to drift slowly southward through the state and had finally drifted into central Georgia by May 10th. Weak disturbances embedded in west to southwest flow aloft within a mean eastern U.S. trough combined with a moist, unstable surface air mass, provided the ingredients necessary for scattered thunderstorms to develop during the afternoon and evening. Several of these storms became severe, producing damaging downburst winds and penny to quarter-sized hail. The location of the front limited the severe weather to central areas of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 10, 1:55 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 1:55 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT SUN MAY 10 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

ZONAL FLOW CONTINUES ACROSS A GOOD PORTION OF THE COUNTRY...WITH
WEAK EMBEDDED IMPULSES KICKING UP SHOWERS AND THUNDERSTORMS. A
WEAK STATIONARY FRONT IS DRAPED ACROSS THE SOUTHEAST FROM NEAR THE
SOUTH CAROLINA COAST TO CENTRAL MISSISSIPPI AT AFD TIME...WITH
BEST INSTABILITY POOLED JUST SOUTH OF THE FRONT. WEAK SHORTWAVE
ALOFT ALLOWING MCS ACROSS THE MID-SOUTH TO WORK THIS WAY...ALONG
WITH PROVIDING WEAK SUSTAINABLE LIFT FOR THUNDER ACROSS THE DEEP
SOUTH. WITH THE AMOUNT OF MOISTURE AND WEAK SHEAR (GFS MORE
AGGRESSIVE WITH BOTH THAN THE NAM)...CANNOT RULE OUT THE CHANCE OF
A STRONG TO POSSIBLY SEVERE STORM THIS EVENING ESPECIALLY ACROSS
CENTRAL GEORGIA SOUTH OF THE FRONT. THE FRONT WILL CONTINUE TO SAG
SOUTH AS HIGH PRESSURE BUILDS IN OVER THE NEXT COUPLE OF DAYS. NAM
INDICATING MORE STABILITY IN NORTH GEORGIA THAN THE GFS WITH THIS
HIGH PRESSURE BUT OF COURSE GFS ALSO DEALING WITH ITS TYPICAL
CONVECTIVE FEEDBACK. HAVE TRIED TO TAKE A COMPROMISE...SLOWLY
PUSHING POPS (AND THUNDER) SOUTH OVER THE NEXT COUPLE OF DAYS.
SWODY2 NOT VERY IMPRESSED WITH SEVERE CHANCES FOR MONDAY AFTERNOON
WITH INSTABILITY AXIS SHIFTING SOUTH BUT WITH UPPER SHORTWAVE
MOVING THROUGH CANNOT AT LEAST RULE OUT STRONG STORM POSSIBILITY.
TEMPS ON MONDAY ESPECIALLY IN NORTH GEORGIA NOTICEABLY COOLER THAN
THE PAST FEW DAYS...WITH HIGHS IN THE LOWER 70S...THOUGH PORTIONS
OF CENTRAL GEORGIA MAY STILL BE PUSHING 90. GRADIENT WILL DEPEND
ON LOCATION OF FRONT.

RIDGING BUILDS IN OVER THE MISSISSIPPI VALLEY ON TUESDAY ALLOWING
THE HIGH PRESSURE TO DOMINATE THE OHIO VALLEY AND RIDGE DOWN INTO
THE SOUTHEAST...BRINGING A MUCH MORE STABLE AIRMASS ACROSS MOST OF
THE STATE. BY THIS TIME HAVE PUSHED POPS DOWN TO ONLY THE EXTREME
SOUTHERN ZONES. HIGH PRESSURE REALLY BUILDS IN...ALBEIT
TEMPORARILY...BY TUESDAY NIGHT LEAVING US BRIEFLY STABLE IN
ADVANCE OF THE NEXT FRONT.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

NEXT SHORTWAVE AND SURFACE LOW PUSHING OFF THE ROCKIES ON
TUESDAY...WITH PRECIP AHEAD OF THE LOW MOVING INTO OUR AREA DURING
THE DAY ON WEDNESDAY. 12Z GFS A LITTLE FASTER THAN 00Z ECMWF...
THOUGH YESTERDAYS 12Z ECMWF CAME MORE IN LINE WITH THE 12Z GFS SO
WILL BE INTERESTING TO SEE WHAT THE NEW ECMWF RUN DOES TODAY. DUE
TO WEAK SUBTROPICAL RIDGING OVER THE SOUTHEAST...THE APPROACHING
FRONT HAS A HARD TIME ACTUALLY MOVING IN BUT IF NOTHING ELSE
SHOULD HAVE PLENTIFUL MOISTURE FOR AFTERNOON PULSE-LIKE
CONVECTION. FRONT SORT OF WASHES OUT BUT DEEPER WAVE APPROACHES
FOR THE WEEKEND. AT THIS POINT...GFS IS ABOUT A DAY AHEAD OF THE
ECMWF (GFS HAS A MUCH STRONGER UPPER LOW...ECMWF HAS A MUCH
STRONGER SUBTROPICAL RIDGE) SO CONFIDENCE IS LOW THAT FAR OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  76  51  78  56 /  60  50  10  10  10
ATLANTA         63  73  55  77  59 /  50  50  20  10  10
BLAIRSVILLE     57  68  45  74  54 /  70  50  10  10  10
CARTERSVILLE    58  74  51  78  57 /  70  50  10  10  10
COLUMBUS        65  83  60  81  63 /  40  50  20  20  10
GAINESVILLE     60  70  52  76  56 /  70  50  10  10  10
MACON           63  84  56  80  60 /  40  50  20  20  10
ROME            60  73  52  79  58 /  70  50  10  10  10
PEACHTREE CITY  60  77  54  78  57 /  50  50  20  10  10
VIDALIA         64  87  58  80  58 /  30  40  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, May 10, 10:08 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 AM EDT SUN MAY 10 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1108 AM EDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA WILL CONTINUE MOVING
SOUTH AND STALL SOMEWHERE ACROSS CENTRAL OR SOUTH GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE MAIN THREAT FROM ISOLATED SEVERE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS. THE BEST TIME FOR
ISOLATED SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING ALONG AND
SOUTH OF A CARROLLTON TO ATHENS LINE.

.DISCUSSION...
A WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL CONTINUE MOVING
SOUTH AND STALL SOMEWHERE ACROSS CENTRAL OR SOUTH GEORGIA TONIGHT.
THIS FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING MECHANISM FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ALONG AND SOUTH OF A
CARROLLTON TO ATHENS LINE. INCREASED INSTABILITY INDICES EXPECTED
MAINLY ACROSS CENTRAL GEORGIA WITH CAPES IN THE 1000 TO 2000 RANGE
AND LIFTED INDICES AROUND MINUS 3 TO MINUS 6. MID TO UPPER-LEVEL
WINDS ARE RATHER WEAK...BUT THERE IS STILL SOME WEAK CONVERGENCE
EXPECTED ALONG THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY
OF SOME ISOLATED STORMS REACHING SEVERE LIMITS MAINLY ACROSS CENTRAL
GA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Harris

When
May 10, 3:48 PM EST to 3:55 PM EST
Where
Harris County, 8 mi NW of Fortson to 2 mi W of Mulberry Grove
Measured
0.88 in hail
Reported by
County Official
Coordinates
32.682, -85.027

The Harris County 911 Center relayed reports of penny to nickel-sized hail from the southwest part of the county, between the Alabama border and Mulberry Grove. One tree was also blown down on Bethlehem Church Road.

Hail, Harris

When
May 10, 4:22 PM EST to 4:24 PM EST
Where
Harris County, 1.79 mi ENE of Waverly Hall to 2.8 mi E of Waverly Hall
Measured
1 in hail
Reported by
Public
Coordinates
32.693, -84.704

The public observed penny to quarter-sized hail in far eastern Harris county, just east of Waverly Hall at the intersection of Georgia Highway 208 and 36, eastward toward the Talbot county line, continuing into Talbot county. This hail occurred from a re-intensification of the the same thunderstorm that earlier dumped nickel-sized hail west of Mulberry Grove.

Hail, Talbot

When
May 10, 4:24 PM EST to 4:40 PM EST
Where
Talbot County, 8.3 mi W of Talbotton to 0.5 mi S of Talbotton
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.680, -84.673

The Talbot County Emergency Management Director reported golf ball-sized hail in Talbotton at the Timberline North Subdivision. Two large pine trees were also snapped in half within this subdivision. The public observed penny to quarter-sized hail along the Talbot/Harris county line, approximately eight miles west of Talbotton. A report of penny-sized hail was also received from the Talbot County 911 Center.

Thunderstorm Wind, Taylor

When
May 10, 4:41 PM EST to 4:46 PM EST
Where
Taylor County, Five Pts to 4.55 mi NE of Fickling Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.680, -84.270

The Taylor County Emergency Management Director reported that four trees were blown down in the area around Fickling Mill in the far northern part of the county. This damage was caused by a small thunderstorm that tracked southeast along the Upson, Taylor, Crawford county line. This thunderstorm produced quarter-sized hail just north of the Taylor/Crawford county line, southwest of Roberta. Meanwhile, a stronger severe thunderstorm was almost simultaneously tracking across the southwestern part of Taylor county.

Hail, Crawford

When
May 10, 5:04 PM EST to 5:08 PM EST
Where
Crawford County, 5 mi SW of Roberta to Horns
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.669, -84.081

A Crawford county sheriff's deputy observed quarter-sized hail in the southwest part of the county, southwest of Roberta.

Thunderstorm Wind, Taylor

When
May 10, 5:04 PM EST to 5:18 PM EST
Where
Taylor County, 5 mi SW of Butler to 7 mi SE of Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.499, -84.291

The Taylor County 911 Center reported that several trees and power lines were blown down in the southern part of the county, between Butler and Charing. Doppler velocity base radar data strongly suggests that additional trees were likely blown down in very rural areas further eastward as well, between Rupert, Butler, and Potterville. The 911 Center reported that some trees were down in many areas of the county. A few trees were down on Georgia Highway 137 southwest of Roberta.

Thunderstorm Wind, Schley

When
May 10, 5:19 PM EST to 5:22 PM EST
Where
Schley County, Murrays Xrds to 3 mi ENE of Murrays Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.320, -84.300

The Schley County 911 Center reported that several trees were down in the far northern part of the county between Murray's Crossroads and the Taylor/Crawford county borders.

Thunderstorm Wind, Macon

When
May 10, 5:28 PM EST to 5:36 PM EST
Where
Macon County, 1 mi WSW of Hicks to 3 mi ESE of Hicks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.495, -84.116

The Macon County 911 Center reported that several trees were down in the northwest part of the county around Hicks.

Thunderstorm Wind, Houston

When
May 10, 5:47 PM EST to 6:00 PM EST
Where
Houston County, 4.36 mi NW of Barrington to 5 mi E of Warner Robins
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
County Official
Coordinates
32.616, -83.762

The Houston County 911 Center reported that an apparent downburst had resulted in several dozen downed trees, power lines, and structural damage in the Centerville area. Much of the damage was concentrated in the Sentry Oaks Neighborhood, where more than a dozen trees were down, some resulting in damage to homes. A portion of Interstate-75 had to be closed until downed trees blocking the lanes could be cleared. In addition, a business in Centerville, adjacent to the Galleria Mall, sustained moderate structural damage, including several blown out windows as well as damage to siding and awnings. A number of trees were also blown down further east near and east of Warner Robins toward the Twiggs county line.

Hail, Houston

When
May 10, 5:47 PM EST to 6:00 PM EST
Where
Houston County, Centerville to 5 mi E of Warner Robins
Measured
1 in hail
Reported by
County Official
Coordinates
32.620, -83.680

Several reports of hail, ranging in size from pennies to quarters, were received from the Houston County 911 Center and trained spotters across northern Houston county.

Hail, Houston

When
May 10, 6:00 PM EST to 6:18 PM EST
Where
Houston County, 1 mi SW of Perry to 3 mi SE of Hayneville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.440, -83.742

Several reports of penny to nickel-sized hail were received from Macon television stations, trained spotters, and the public. The hail fell across southern Houston county from just southwest of Perry to southeast of Hayneville. This hail was caused by a separate thunderstorm occurring almost simultaneously with the thunderstorm producing extensive wind damage and penny to quarter-sized hail in the northern portion of the county.

Thunderstorm Wind, Houston

When
May 10, 6:00 PM EST to 6:10 PM EST
Where
Houston County, 2 mi S of Perry to 2 mi SW of Grovania
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.421, -83.730

Macon television stations reported that from 20 to 30 trees were blown down or uprooted in the southern part of the county, especially within the Longleaf Subdivision near Elko. This damage occurred from a separate thunderstorm from the one that was almost simultaneously causing extensive wind damage and penny to quarter-sized hail in the far northern portion of the county.

Thunderstorm Wind, Pulaski

When
May 10, 6:28 PM EST to 6:33 PM EST
Where
Pulaski County, 1.29 mi NW of Hawkinsville to 3 mi NE of Hawkinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
32.291, -83.488

The Pulaski County Emergency Management Director reported extensive wind damage in the northern part of the county from Hawkinsville to just northwest of Mobley Crossing near the Bleckley county line. More than two dozen trees were down in the area and a number of power lines. At least one structure suffered substantial damage when a tree fell on the structure. Several homes on the northwest side of Hawkinsville, especially along Jackson and Dooly streets, sustained minor to moderate roof damage when shingles or portions of the roofs were torn off the homes.

Hail, Pulaski

When
May 10, 6:30 PM EST to 6:33 PM EST
Where
Pulaski County, 3 mi NE of Hawkinsville to Mobley Crossing
Measured
0.88 in hail
Reported by
County Official
Coordinates
32.311, -83.434

The Pulaski County 911 Center reported nickel-sized hail in the northeast part of the county between Hawkinsville and Mobley Crossing.

Thunderstorm Wind, Bleckley

When
May 10, 6:35 PM EST to 6:40 PM EST
Where
Bleckley County, 3 mi SW of Cochran to 4 mi SSE of Cochran
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
32.349, -83.386

The Bleckley County Emergency Management Director and Macon television stations reported extensive wind damage in the southern part of Bleckley county. Several dozen trees trees and many power lines were down, especially in the vicinity of Mac Thompson Road and Chicken Road. Structural damage was also observed. Some 20 to 25 homes sustained minor damage from downed trees. One mobile home sustained significant damage when a tree fell on the structure. A horse barn near the intersection of Mac Thomsron Road and Chicken Road collapsed during the strong winds. A horse inside was initially rescued from the fallen structure, but later died from injuries.

Hail, Bleckley

When
May 10, 6:35 PM EST to 6:45 PM EST
Where
Bleckley County, 3 mi SSW of Cochran to Frazier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.340, -83.370

Macon television stations relayed reports of quarter-sized hail from southern Bleckley county, near Frazier.

Thunderstorm Wind, Dodge

When
May 10, 6:48 PM EST to 6:54 PM EST
Where
Dodge County, Roddy to Yonkers
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.350, -83.250

The Dodge County 911 Center reported that several trees were down in the far northern part of the county near Roddy.

Hail, Dodge

When
May 10, 6:48 PM EST to 6:54 PM EST
Where
Dodge County, 0.5 mi N of Gresston to 1 mi SSW of Yonkers
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.287, -83.250

The Dodge County 911 Center reported penny-sized hail in the far northern part of the county between Gresston and Yonkers.

Thunderstorm Wind, Wheeler

When
May 10, 7:25 PM EST to 7:35 PM EST
Where
Wheeler County, Jordan to 3 mi SSE of Jordan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.030, -82.670

The Wheeler County 911 Center reported that several trees and power lines were down in the southern part of the county between Jordan and Lumber City along the Wheeler/Telfair county line. Some trees and power lines were down on Georgia Highway 19.

Thunderstorm Wind, Telfair

When
May 10, 7:28 PM EST to 7:33 PM EST
Where
Telfair County, 1 mi NW of Lumber City to 1 mi SE of Lumber City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.940, -82.692

The Telfair County 911 Center reported that several trees were down in the Lumber City area near the Wheeler county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172734, 172739, 172741, 172753, 172748, 172756, 172769, 172767, 172786, 172795, 172796, 172798, 172808, 172833, 172842, 172844, 172849, 172851, 172857, 172861.